Heavy Rain, Fillmore
- When
- June 27, 12:00 AM CST to 7:30 AM CST
- Where
- Fillmore County, Lanesboro
- Reported by
- Mesonet
- Coordinates
- 43.720, -91.980
A mesonet automated weather observing system measured 4.13 inches of rain.
A couple rounds of thunderstorms moved across southeast Minnesota during the morning hours of June 27th. These storms dumped enough rain to cause a mud slide to occur north of Lanesboro (Fillmore County) that went across State Highway 250.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ARX wrote it up.
A couple rounds of thunderstorms moved across southeast Minnesota during the morning hours of June 27th. These storms dumped enough rain to cause a mud slide to occur north of Lanesboro (Fillmore County) that went across State Highway 250.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 26, 11:19 PM CST, 41 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1219 AM CDT FRI JUN 27 2014 .UPDATE... ISSUED AT 951 PM CDT THU JUN 26 2014 ALTHOUGH CONVECTION HAS BEEN ON A GENERAL DIMINISHING TREND WITH LOSS OF DAYTIME HEATING...THE HRRR...RAP AND 00Z NAM REMAIN CONSISTENT WITH PREVIOUS RUNS SUGGESTING AN INCREASE IN ACTIVITY DURING THE EARLY MORNING HOURS. THE INCREASE LOOKS TO TAKE PLACE RIGHT OVER THE CENTRAL PORTION OF THE FORECAST AREA...INDUCED BY INCREASING 850MB MOISTURE TRANSPORT AND THE APPROACH OF SHORTWAVES COMING OUT OF THE CONVECTION IN WESTERN MN AND IOWA. SOUNDINGS DEPICT A SKINNY CAPE PROFILE AND THERE IS VERY LITTLE SHEAR TO SPEAK OF. THUS...NOT ANTICIPATING ANYTHING SEVERE. HOWEVER...WITH PRECIPITABLE WATER VALUES AROUND 1.7 INCHES OR SO...ANTICIPATING SOME MODERATE TO HEAVY RAINFALL. LOOKS LIKE THE CONVECTION THAT DEVELOPS OVERNIGHT SHOULD SHIFT NORTHEAST WITH TIME THROUGH THE FRIDAY MORNING HOURS. GIVEN THE CONSISTENT MODEL SIGNAL...HAVE RAISED PRECIPITATION CHANCES LATE TONIGHT TOWARDS 50 AND 40 NORTH OF I-90 IN THE 12-15Z TIME PERIOD. THESE CHANCES WILL NEED TO BE INCREASED FURTHER IF CONVECTION DEVELOPS AS THE MODELS SUGGEST. && .SHORT TERM...(TONIGHT THROUGH FRIDAY NIGHT) ISSUED AT 309 PM CDT THU JUN 26 2014 MAIN FORECAST CONCERNS...SHRA/TSRA CHANCES THRU THE PERIOD. 18Z DATA ANALYSIS HAD HIGH PRESSURE OVER THE GREAT LAKES AND DEVELOPING LOW PRESSURE OVER WY/WESTERN PLAINS. A WEAK WARM FRONT/ BOUNDARY WAS LOCATED FROM SOUTHEAST IA TO EASTERN SD. SOME WEAK 850- 700MB MOISTURE TRANSPORT/THETA-E CONVERGENCE OVER THIS BOUNDARY AND AHEAD OF WEAK SHORTWAVE ENERGY IN THE CENTRAL PLAINS RESULTING IN AN AREA OF SHRA/TSRA LIFTING NORTHEAST ACROSS CENTRAL IA. ELSEWHERE... LOWER STRATO-CU DECK IN SFC-925MB SOUTHEAST FLOW WAS LIFTING WITH DIURNAL WARMING/MIXING BUT PERSISTED ACROSS MUCH OF WI AND NEARBY AREAS. EARLY AFTERNOON TEMPS AGAIN BEING HELD DOWN UNDER THE STRATO- CU CLOUDS. NO BIG PROBLEMS NOTED WITH 26.12Z MODEL INITIALIZATIONS. SOLUTIONS QUITE SIMILAR FOR TONIGHT/FRI AS STRONG TROUGHING COMES THRU THE ROCKIES...FLOW ALOFT OVER THE UPPER REGION BECOMES SOUTHWEST AND THE FIRST SOUTHWEST FLOW SHORTWAVE HEADS TOWARD THE FCST AREA. TREND FAVORS STRONGER OF EARLIER RUNS WITH THE ROCKIES TROUGH AND WITH THE LEAD SHORTWAVE LIFTING INTO THE UPPER MIDWEST FRI. TREND CONTINUES TO FAVOR STRONGER OF EARLIER RUNS AS TROUGH LIFTS INTO THE CENTRAL/ NORTHERN PLAINS SAT. WITH A REASONABLY TIGHT CONSENSUS THRU 12Z SAT...FAVORED THE CONSENSUS. SHORT-TERM FCST CONFIDENCE GENERALLY GOOD THIS CYCLE. IN THE SHORT TERM...THE WEAK 850-700MB MOISTURE TRANSPORT PRODUCING THE CENTRAL IA SHRA/TSRA PERSISTS AND SPREADS NORTHEAST INTO/ACROSS MUCH OF THE FCST AREA THRU THIS EVENING. CAPE WANES QUICKLY DURING THE EVENING BUT SOME MUCAPE OF 250-500 J/KG PROGGED TO PERSIST THRU TONIGHT. WIDELY SCT/SCT SHRA/TSRA LOOKING TO PERCOLATE ACROSS THE FCST AREA TONIGHT AS THE WEAK 850-700MB MOISTURE TRANSPORT LIFTS INTO THE AREA. MOISTURE CONTINUES TO GRADUALLY INCREASE ACROSS THE AREA FRI/FRI NIGHT IN THE INCREASING SOUTH/SOUTHWEST SFC-700MB FLOW. LEAD WING OF 850-700MB TRANSPORT MOVES NORTH OF THE FCST AREA FRI MORNING...WITH THE MAIN PLUME OF DEEPER/STRONGER TRANSPORT REMAINING WEST OF OR JUST CLIPPING THE WEST END OF THE FCST AREA BY 12Z SAT. PW VALUES IN THE 1.5 TO 2 INCH RANGE MUCH OF FRI/FRI NIGHT. WARM CLOUD DEPTHS IN THE 3.5 TO 4+ KM RANGE BY LATER FRI/FRI NIGHT. THRU THIS...OVERALL LOWER LEVEL THERMO-DYNAMIC FORCING REMAINS ON THE WEAK SIDE FRI/FRI NIGHT. WITH SOME CONSISTENCY FOR A WEAK SHORTWAVE TO LIFT ACROSS THE AREA FRI ALONG WITH MUCAPE IN THE 1K- 2K J/KG RANGE FRI AFTERNOON...DID CONTINUE WITH SOME 20-40 PERCENT SHRA/TSRA CHANCES FRI. THE WEAK SHORTWAVE PASSES LATE FRI/FRI EVENING WITH CAPE DECREASING FRI NIGHT. ONCE THE SHORTWAVE PASSES... LITTLE IF ANY FORCING/LIFT SIGNAL FOR FRI NIGHT AND ONLY CARRIED SOME 20-30 PERCENT SHRA/TSRA CHANCES MAINLY IN THE EVENING. SHEAR REMAINS WEAK WITH MINIMAL SEVERE RISK WITH ANY TSRA THRU FRI NIGHT. USED A BLEND OF THE NUMERICAL GUIDANCE LOWS/HIGHS TONIGHT THRU FRI NIGHT. .LONG TERM...(SATURDAY THROUGH THURSDAY) ISSUED AT 309 PM CDT THU JUN 26 2014 MAIN CONCERNS FOR SATURDAY THRU SUN NIGHT...SHRA/TSRA CHANCES THRU THE PERIOD...HEAVY RAIN CHANCES SAT NIGHT THRU SUN NIGHT...SEVERE POTENTIAL LATER SUN/SUN NIGHT. THE SAT THRU SUN NIGHT PERIOD IS SHAPING UP TO BE THE MOST ACTIVE OF THIS FCST CYCLE. 26.12Z MODELS OFFER A GOOD CONSENSUS FOR THE MAIN ENERGY WITH THE CENTRAL/NORTHERN PLAINS TROUGH TO LIFT TO INTO THE UPPER MIDWEST SAT THEN ACROSS THE ACROSS MN/IA INTO WI SAT NIGHT. THE TROUGH/SHORTWAVE REMAINS QUITE PROGRESSIVE SUNDAY AS MORE SHORTWAVE ENERGY MOVES ACROSS THE NORTHERN ROCKIES INTO THE NORTHERN PLAINS. THIS ENERGY LOWERS HGTS/DEEPENS THE TROUGHING OVER THE NORTHERN PLAINS AGAIN SUN NIGHT. GIVEN THE DECENT CONSENSUS AND RATHER GOOD RUN-TO-RUN CONSISTENCY...FCST CONFIDENCE IN THE SAT THRU SUN NIGHT PERIOD IS ABOVE AVERAGE. CAPE REBUILDS QUICKLY OVER THE AREA SAT. WITH APPROACH OF THE SFC THRU MID LEVEL TROUGH AXIS...INCREASING LOWER LEVEL THERMO-DYNAMIC FORCING AND DIVERGENCE ALOFT WITH/AHEAD OF THE SHORTWAVE SHRA/TSRA CHANCES INCREASE THRU SAT...INTO THE 40-70 PERCENT RANGE /HIGHEST WEST/ FOR THE AFTERNOON. NEUTRAL TO NEGATIVE TILT SFC THRU MID LEVEL TROUGH TO PUSH ACROSS THE AREA SAT NIGHT...INTO THE AIRMASS WITH PW VALUES OF 1.5 TO 2 INCHES...WARM CLOUD DEPTH AROUND 4KM AND MUCAPES IN THE 1K-2K J/KG RANGE. A CONVECTIVE COMPLEX CAPABLE OF PRODUCING 1 TO 2 INCH RAINS LOOKS TO MOVE ACROSS THE FCST AREA SAT NIGHT. CONTINUED/RAISED RAIN CHANCES IN THE 70-80 PERCENT RANGE SAT NIGHT. 0-3KM SHEAR INCREASE FOR SAT NIGHT...WITH POTENTIAL FOR BOWING SEGMENTS AND INCREASED WIND THREAT FROM THE COMPLEX OF STORMS. SAT NIGHT SYSTEM LOOKS QUITE PROGRESSIVE AND SHOULD BE MOVING EAST OF THE AREA BY SUN MORNING. LULL FOR A TIME SUN FOR THE LATE MORNING/ EARLY AFTERNOON HOURS WITH THE AREA BETWEEN ROUNDS OF FORCING/LIFT. MODEL SIGNAL IS FOR INCREASING SFC-700MB FLOW AHEAD OF THE NEXT SFC- MID LEVEL TROUGH TO QUICKLY PULL THE AIRMASS OVER THE AREA SAT QUICKLY BACK NORTHWARD INTO MN/IA/WI AHEAD OF IT. WINDS ALOFT INCREASE OVER THE AREA FOR LATER SUN/SUN NIGHT AS THE MID LEVEL TROUGH DEEPENS IN THE NORTHERN PLAINS. 0-6KM SHEAR INCREASES INTO THE 35-50KT RANGE FOR LATER SUN/SUN NIGHT. ANOTHER ROUND OF SHRA/ TSRA EXPECTED TO PUSH INTO/ACROSS THE AREA SUN NIGHT AS THE SFC- 700MB FRONT/TROUGH PUSHES TOWARD/INTO THE AREA...UNDER DIFFLUENT FLOW ALOFT AHEAD OF THE NORTHERN PLAINS TROUGH. WITH THE INCREASED 0-6KM SHEAR...A FEW OF THE TSRA SUN NIGHT COULD BE SEVERE WITH MORE THAN THE THREAT OF ANOTHER 1 TO 2 INCHES OF RAIN ACROSS PARTS OF THE AREA. RAISED RAIN CHANCES FOR SUN NIGHT INTO THE 55-75 PERCENT RANGE FOR NOW. GIVEN SOME CLOUD COVER UNCERTAINTIES MUCH OF THE SAT THRU SUN NIGHT PERIOD STAYED NEAR THE MODEL/ENSEMBLE CONSENSUS HIGHS/LOWS. FOR MONDAY THROUGH THURSDAY.../DAYS 4 TO 7/... MAIN CONCERNS THIS PERIOD...SHRA/TSRA CHANCES YET MONDAY...COOLER TEMPS THRU THE PERIOD. MEDIUM RANGE MODEL RUNS OF 26.00Z/26.12Z SHOW GOOD AND IMPROVING AGREEMENT MON/TUE AS TROUGHING SLOWLY MOVES EAST ACROSS THE NORTHERN PLAINS/UPPER MIDWEST. GENERAL SIGNAL FOR WED/THU IS FOR THE LONGWAVE PATTERN OVER NOAM TO REMAIN PROGRESSIVE. HOWEVER MODEL DIFFERENCES INCREASE WITH RESPECT TO HOW MUCH SECONDARY NORTHWEST TROUGHING DROPS INTO THE WESTERN GREAT LAKES FOR THE MIDDLE OF NEXT WEEK. ECMWF OFFERS SOME OF THE BETTER RUN-TO-RUN CONSISTENCY IN THE WED/THU PERIOD. FCST CONFIDENCE IN THE DAY 4-7 PERIOD IS AVERAGE THIS CYCLE. MUCH OF THE MON-THU PERIOD IS TRENDING TO BE A DRIER/COOLER PERIOD...ESPECIALLY TUE-THU. SFC TROUGH/FRONT WITH THE MID LEVEL TROUGHING MOVING ACROSS THE NORTHERN PLAINS WILL PUSH ACROSS THE UPPER MIDWEST MON. GIVEN THE UNSTABLE/VERY MOIST AIRMASS AHEAD OF THIS FRONT AND THE MID LEVEL TROUGH...SHRA/TSRA...CAPABLE OF MORE HEAVY RAINS...EXPECTED TO ACCOMPANY THE FRONT ACROSS THE FCST AREA. MONDAY HAS ALREADY BEEN SPLIT FOR HIGHEST RAIN CHANCES IN THE MORNING AND THIS CONTINUES TO LOOK GOOD. COOLER...DRIER AIRMASS... WITH A 10F TO 15F DEW POINT DROP TO FOLLOW INTO THE AREA BEHIND THE FRONT FOR LATER MON THRU THU. 700MB TEMPS DROP INTO THE +1C TO +5C RANGE BY 12Z TUE AS THE COOLER AIR BEHIND THE FRONT AND WITH THE MID LEVEL TROUGH ARRIVES. 700MB TEMPS THEN REMAIN IN THAT RANGE THRU THU. RESIDUAL LOWER LEVEL/BOUNDARY LAYER MOISTURE UNDER THIS COLDER AIRMASS ALLOWS FOR SOME WEAK DIURNAL INSTABILITY TUE AND A SMALL MAINLY AFTERNOON/EARLY EVENING SHRA/ISOLATED TSRA CHANCE. ECMWF WOULD SEND A RE-ENFORCING SHOT OF COOLER MID LEVEL AIR INTO MN/WI FOR WED...WITH SOME WEAK DIURNAL INSTABILITY. HOWEVER BOTH ECMWF/GFS HAVE A CAN SFC HIGH BUILDING SOUTH INTO THE REGION WED AND THU... WITH AN EVEN DRIER BOUNDARY LAYER AIRMASS. WILL LEAVE A SMALL -SHRA CHANCE FOR MAINLY WED AFTERNOON THEN DRY THU AS THE CENTER OF THE HIGH DRIFTS OVER THE REGION. MODEL/ENSEMBLE CONSENSUS OF HIGHS/LOWS FOR MON-THU LOOK WELL TRENDED FOR NOW. && .AVIATION...(FOR THE 06Z TAFS THROUGH 06Z FRIDAY NIGHT) ISSUED AT 1219 AM CDT FRI JUN 27 2014 SHOWERS AND A FEW THUNDERSTORMS WERE DEVELOPING SOUTH OF I-90 AS OF 05Z...ASSOCIATED WITH MORE HUMID AIR ADVANCING NORTHWARD. THESE SHOWERS SHOULD BECOME MORE WIDESPREAD WHILE SPREADING NORTHWARD...IMPACTING BOTH TAF SITES FROM THE 06-14Z PERIOD. WITH THE POTENTIAL FOR THUNDER UNTIL 12Z...HAVE INCLUDED VCTS. ISOLATED COVERAGE OF THE STORMS PRECLUDES STRAIGHT TS MENTION. VISIBILITIES ARE LIKELY TO DROP TO MVFR...EITHER FROM A RESULT OF PRECIPITATION RATE OR FROM THE DEVELOPMENT OF BR. THE PRECIPITATION SHOULD LIFT NORTH OF THE TAF SITES BY 14Z...RESULTING IN A BREAK. A WAVE OF LOW PRESSURE CURRENTLY IN WESTERN IOWA WILL THEN MOVE INTO SOUTHEAST MN DURING THE AFTERNOON HOURS...ALLOWING MORE SHOWERS AND THUNDERSTORMS TO DEVELOP. AGAIN...CONFIDENCE ONLY HIGH ENOUGH TO MENTION VCTS AT RST. MAJORITY OF THE ACTIVITY MAY STAY WEST OF LA CROSSE SO ONLY VCSH MENTIONED THERE. THIS PRECIPITATION IS EXPECTED TO BE DIURNALLY ENHANCED...SO ONCE THE SUN GOES DOWN AND THE LOW LIFTS TO THE NORTH...ANTICIPATING THE PRECIPITATION TO DIMINISH. THEREFORE...HAVE A DRY FORECAST AFTER 02Z. OVERALL ANTICIPATING CEILINGS TO STAY VFR THROUGH THE PERIOD. && .HYDROLOGY... ISSUED AT 309 PM CDT THU JUN 26 2014 RUNOFF FROM HEAVY RAINFALL LAST WEEK HAS PRODUCED SIGNIFICANT RISES ALONG THE MISSISSIPPI RIVER. FLOOD WARNINGS REMAIN IN EFFECT FOR PORTIONS OF THE MISSISSIPPI RIVER FROM THE TWIN CITIES MN TO DUBUQUE IA...WITH MODERATE FLOODING NOW EXPECTED AT WINONA MN. SHRA/TSRA ARE IN THE FCST TONIGHT THROUGH SAT...BUT THESE ARE TRENDING TO BE MORE SCATTERED IN COVERAGE WITH GENERALLY LIGHTER RAINFALL AMOUNTS. THE POTENTIAL FOR MORE WIDESPREAD SHRA/TSRA AND HEAVIER RAINFALL RETURNS FOR SAT NIGHT AND AGAIN SUN NIGHT INTO MON AS A FEED OF VERY MOIST AND WARM AIR INCREASES INTO THE REGION... AHEAD OF A STRONGER MID LEVEL TROUGH LIFTING INTO THE UPPER MIDWEST AND SFC FRONT APPROACH FROM THE WEST. FLASH FLOOD GUIDANCE VALUES REMAIN BELOW AVERAGE...WITH A LITTLE AS 2 INCHES OF RAIN IN A 3 HR PERIOD CAPABLE OF CAUSING PROBLEMS. WILL ISSUE AN ESF FOR THE WEEKEND TO RAISE AWARENESS OF POTENTIAL HEAVY RAINS AND ADDITIONAL FLOODING/ FLASH FLOODING THREATS. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && UPDATE...AJ SHORT TERM...RRS LONG TERM....RRS AVIATION...AJ HYDROLOGY....RRS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 342 PM CDT THU JUN 26 2014 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-272045- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-WABASHA-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON- TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-LA CROSSE-MONROE-JUNEAU- ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 342 PM CDT THU JUN 26 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA...SOUTHEAST MINNESOTA...NORTH CENTRAL WISCONSIN...SOUTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS THIS EVENING. THE STRONGER STORMS WILL PRODUCE HEAVY DOWNPOURS...WIND GUSTS TO 30 MPH AND SMALL HAIL. LOCALIZED FLOODING AND QUICK RISES ON SOME RIVER BASINS COULD OCCUR. MORE STORMS ARE POSSIBLE OVERNIGHT. SEVERE WEATHER IS NOT EXPECTED. FLOOD WARNINGS CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY AND FRIDAY NIGHT. ANY STORM WOULD BE CAPABLE OF HEAVY RAIN. THUNDERSTORMS ARE LIKELY SATURDAY AFTERNOON THROUGH SUNDAY MORNING. SOME OF THESE STORMS MAY BE SEVERE WITH FLASH FLOODING AND DAMAGING WINDS THE THREATS. THUNDERSTORMS ARE AGAIN LIKELY FOR SUNDAY AFTERNOON THROUGH MONDAY. SEVERE STORMS ARE POSSIBLE WITH LARGE HAIL...DAMAGING WINDS...FLASH FLOODING AND ISOLATED TORNADOES THE THREATS. THERE WILL BE ADDITIONAL CHANCES FOR THUNDERSTORMS TUESDAY. SEVERE WEATHER IS NOT EXPECTED. FLOOD WARNINGS WILL CONTINUE ON PORTIONS OF THE MISSISSIPPI RIVER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH FRIDAY. SOME SPOTTER GROUPS COULD BE NEEDED THIS WEEKEND. .EMERGENCY MANAGEMENT COORDINATION... A WEBINAR MAY BE SCHEDULED FOR FRIDAY AFTERNOON IF THE SEVERE WEATHER THREAT INCREASES.
The La Crosse radar (KARX), 64 km away, was scanning. The volume nearest the first event began at 06:08 UTC.
2 heavy rain, 1 flood, 1 flash flood. Local standard time, as filed.
A mesonet automated weather observing system measured 4.13 inches of rain.
In Harmony, 3.74 inches of rain was measured.
Runoff from heavy rains pushed the Whitewater River out of its banks twice in the Whitewater State Park. The first crest was around three quarters of a foot above the flood stage at 13.78 feet and the second crest was almost a foot above the flood stage at 14.43 feet.
A mudslide occurred north of Lanesboro across State Highway 250.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, June 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 525803, 525804, 528884, 525802.